Hail, Stark
- When
- July 13, 8:15 AM CST to 8:20 AM CST
- Where
- Stark County, 2 mi SE of Castleton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.099, -89.693
A large cluster of strong to severe thunderstorms developed over the Upper Midwest during the late evening of July 12th, then tracked southeastward across mainly northern Illinois into central and northern Indiana by the morning of July 13th. A few of the storms developed far enough south to impact portions of central Illinois, with large hail being reported in Stark County and wind damage…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A large cluster of strong to severe thunderstorms developed over the Upper Midwest during the late evening of July 12th, then tracked southeastward across mainly northern Illinois into central and northern Indiana by the morning of July 13th. A few of the storms developed far enough south to impact portions of central Illinois, with large hail being reported in Stark County and wind damage occurring in Vermilion County as the storm complex rolled by to the north-northeast of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 13, 5:54 AM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 654 AM CDT MON JUL 13 2015 .SHORT TERM...(TODAY) ISSUED AT 352 AM CDT MON JUL 13 2015 A THUNDERSTORM COMPLEX OVER E-CENTRAL WISCONSIN TO SW MINNESOTA EARLY THIS MORNING WILL CONTINUE ITS SOUTHEASTERN MOVEMENT OVERNIGHT TO NORTHERN IL BY MORNING...AS WELL AS SEVERAL ISOLATED THUNDERSTORM CELLS AHEAD OF THE MAIN LINE OF THUNDERSTORMS. TO THE SOUTH OF THIS AREA...SIGNIFICANT INSTABILITY WILL BUILD DURING THE DAY...REACHING 4000-6000 J/KG MLCAPE VALUES OVER CENTRAL IL WITH AFTERNOON HEATING IN A MOIST ENVIRONMENT CHARACTERIZED BY DEWPOINTS REACHING THE UPPER 70S AND PRECIPITABLE WATER VALUES 1.75-2.10 INCHES. THE RESULT SHOULD BE THE DEVELOPMENT OF SCATTERED INTENSE THUNDERSTORMS THROUGH THE AFTERNOON IN THE BOUNDARY BETWEEN THE COOLER OUTFLOW FROM THE MORNING COMPLEX IN NORTHERN IL AND THE MORE UNSTABLE REGIONS TO THE SOUTHWEST. LARGE HAIL, DAMAGING WINDS, AND TORNADO DEVELOPMENT WILL ALL BE POSSIBLE IN THIS CORRIDOR ACROSS CENTRAL IL. THIS ACTIVITY SHOULD GROW ORGANIZED BY EVENING AND BEGIN MOVING SOUTHEASTWARD WITH WIDESPREAD DAMAGING WIND GUSTS A THREAT. THE EXACT EVOLUTION STILL DEPENDS ON THE PRECISE EVOLUTION OF THE COMPLEX PROPAGATING SOUTHEASTWARD OUT OF WISCONSIN EARLY THIS MORNING. HEAVY RAINFALL ASSOCIATED WITH SEVERAL ROUNDS OF THUNDERSTORMS CONTINUES TO WARRANT A FLASH FLOOD WATCH OVER EASTERN IL...AND THE CURRENT FLASH FLOOD WATCH CONTINUES INTO TONIGHT UNTIL 1 AM. IN ADDITION...HOT AND HUMID CONDITIONS WILL DEVELOP OVER CENTRAL IL WITH ENOUGH EARLY AFTERNOON CLEARING...AND A HEAT ADVISORY FOR HEAT INDEX VALUES 105F OR GREATER IS IN EFFECT FOR MOST AREAS FROM AROUND I-57 WESTWARD UNTIL 8 P.M. .LONG TERM...(TONIGHT THROUGH SUNDAY) ISSUED AT 352 AM CDT MON JUL 13 2015 SEVERE STORMS TO LIKELY AFFECT CENTRAL/SE IL INTO THIS EVENING AS SHORT WAVE TRACKS SE INTO EAST CENTRAL IL BY 00Z/7 PM AND INTO A VERY UNSTABLE AIRMASS WITH MLCAPES OF 4000-6000 J/KG FROM 4 PM UNTIL SUNSET TODAY ALONG WITH BULF SHEAR OF 35-50 KTS. SPC HAS A 45% RISK OF DAMAGING WIND GUSTS IN EXCESS OF 75 MPH...A 30% RISK OF LARGE HAIL LARGER THAN GOLF BALL SIZE...AND 10% RISK OF TORNADOES AND POSSIBLE EF2 OR STRONGER PER SPC DAY1 OUTLOOK. SPC RECENLY ISSUED A PUBLIC SEVERE WEATHER OUTLOOK TO ADDRESS MODERATE RISK OF SEVERE STORMS OVER MUCH OF IL. IN ADDITION HEAVY RAINS WILL LIKELY OCCUR WITH THE THUNDERSTORMS ESPECIALLY OVER EASTERN IL WITH 1-1.5 INCHES AND LOCALLY 1.5-3 INCHES ESPECIALLY IN EASTERN/NE IL AND TOWARD INDIANA WHERE PRECIPITATABLE WATER VALUES NEAR 2 INCHES OR MORE. WILL CONTINUE THE FLASH FLOOD WATCH OVER EASTERN IL THROUGH 1 AM TONIGHT. HEAT ADVISORY WILL BE EXPANDED TO INCLUDED ALL BUT FAR EASTERN COUNTIES THIS AFTERNOON INTO EARLY EVENING UNTIL 8 PM WHERE HEAT INDICES NEAR 105F. CHANCES OF SHOWERS AND THUNDERSTORMS TO CONTINUE TUE ESPECIALLY OVER EASTERN IL WITH AIRMASS REMAINING UNSTABLE AND ANOTHER SHORT WAVE DROPPING SSE INTO AREAS FROM I-74 NE BY 00Z/WED. SPC HAS MARGINAL RISK OF SEVERE STORMS TUE AFTERNOON OVER THE WABASH RIVER VALLEY WITH 5% RISK OF DAMAGING WINDS AND HAIL. WEND DRIER FOR AREAS FROM JACKSONVILLE SW WHICH IS FURTHER FROM THIS NEXT SHORT WAVE. VERY WARM AND HUMID TUE WITH HIGHS IN UPPER 80S TO AROUND 90F WITH DEWPOINTS IN THE LOW TO MID 70S. HEAT INDICES TUE AFTERNOON RANGE FROM LOW TO MID 90S NE CWA TO UPPER 90S TO AROUND 100F IN SW CWA. ISOLATED SHOWERS AND THUNDERSTORMS TO LINGER OVER NE COUNTIES EARLY TUE EVENING UNTIL SUNSET...THEN DRY CONDITIONS EXPECTED REST OF TUE NIGHT THROUGH WED NIGHT AS UPPER LEVEL RIDGE FROM TEXAS NOSES INTO THE MS RIVER VALLEY BY WED. COOLER HIGHS IN LOW TO MID 80S WED AND DEWPOINTS AROUND 70F. HIGHS IN THE MID 80S THU AND GETTING MORE HUMID AGAIN WITH DEWPOINTS IN THE LOW TO MID 70S BY THU AFTERNOON AS SSE FLOW DEVELOPS. 00Z FORECAST MODELS SHOW AN UPPER LEVEL WAVE WILL RIDE OVER TOP OFF UPPER LEVEL RIDGE INTO WI AND NORTHERN HALF OF IL LATE THU/THU NIGHT AND INTO FRI AND RETURN CHANCES OF SHOWERS AND THUNDERSTORMS ESPECIALLY NORTHERN AREAS. UPPER LEVEL SUBTROPICAL RIDGE RETROGRADES BACK TO THE WEST INTO THE SOUTHERN PLAINS THIS WEEKEND AND HAVE SERIES OF SHORT WAVES RIDGING OVER TOP OF RIDGE INTO THE UPPER MIDWEST AND INTO NORTHERN HALF OF IL. THIS TO KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS AROUND THOUGH MORE ISOLATED ESPECIALLY IN SOUTHERN CWA. HEAT AND HUMIDITY BUILD LATE THIS WEEK AND INTO THE WEEKEND WITH HIGHS IN UPPER 80S/LOWER 90S AND DEWPOINTS BACK INTO THE 70S AND AFTERNOON HEAT INDICES ELEVATING TO 95-105F. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 653 AM CDT MON JUL 13 2015 THE POTENTIAL FOR A SIGNIFICANT THUNDERSTORM EVENT EXISTS DURING THE 12Z TAF VALID TIME ACROSS THE CENTRAL ILLINOIS TERMINALS. FOR NORTHERN TERMINALS KPIA-KBMI-KCMI A LINE OF THUNDERSTORMS CONTAINING POTENTIALLY SEVERE WIND GUSTS LOOKS TO MOVE INTO THE VICINITY AROUND 14Z. IN ADDITION...IFR CONDITIONS DUE TO REDUCED VISIBILITY AND CEILINGS ARE LIKELY WITH THUNDERSTORMS. FOR SOUTHERN TERMINALS KSPI-KDEC...LESS CERTAINTY WITH THE MORNING LINE OF THUNDERSTORMS EXISTS...AS THE LINE APPEARS IT WILL HAVE TROUBLE PUSHING THAT FAR SOUTH EARLY THIS MORNING. HAVE MAINTAINED A FEW HOURS VCTS 15-18Z FOR POTENTIAL THUNDERSTORMS NEARBY...BUT NOT INCLUDED TEMPO GROUP AT THIS TIME. A FEW HOURS OF LOW THUNDERSTORM ACTIVITY IS THEN EXPECTED THROUGH EARLY AFTERNOON BEFORE MORE INTENSE THUNDERSTORMS DEVELOP FOR THE AFTERNOON TO EVENING. THESE THUNDERSTORMS WILL LIKELY GROW MORE WIDESPREAD AND ORGANIZED INTO THE EVENING BEFORE EVENTUALLY PUSHING OUT OF THE AREA LATE NIGHT-EARLY MORNING TUESDAY. HAVE INCLUDED VCTS WITH LOW VFR CEILINGS FOR LATE AFTERNOON-EVENING THUNDERSTORM ACTIVITY...BUT EXACT LOCATION AND TIMING UNCERTAINTIES PREVENT MORE SPECIFIC MENTION. OUTSIDE OF THUNDERSTORMS, PREDOMINANTLY VFR CONDTIONS ARE EXPECTED THROUGH THE PERIOD. && .ILX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ILZ038-043>046- 053>057-061>063-066>068-071>073. HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR ILZ027>031-036>038-040>045-047>056-061-062-066. && SHORT TERM...ONTON LONG TERM...07 AVIATION...ONTON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 846 AM CDT MON JUL 13 2015 ILZ027>031-036-037-040>042-047>052-141100- CASS-CHRISTIAN-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN- PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 846 AM CDT MON JUL 13 2015 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO AREAS ALONG AND NORTH OF I-74 LATER THIS MORNING AS A LARGE AREA OF THUNDERSTORMS MOVES SOUTHEAST FROM THE UPPER MISSISSIPPI VALLEY. DAMAGING WINDS ARE THE GREATEST CONCERN WITH THESE STORMS...ALTHOUGH ISOLATED STORMS MAY ALSO CONTAIN HAIL. HEAVY RAIN WILL BE POSSIBLE AS WELL...AND MAY ADD TO ONGOING FLOODING PROBLEMS. A SUBSTANTIAL RISK FOR SEVERE THUNDERSTORMS WILL RE-DEVELOP IN THE AFTERNOON TO EVENING. DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE WITH THE STRONGER STORMS. THE THREAT SHOULD TRANSITION INTO A MORE WIDESPREAD DAMAGING WIND EVENT WITH THE THUNDERSTORMS IN THE EVENING. MAXIMUM HEAT INDEX VALUES WILL RANGE FROM 105 TO 108 DEGREES AND A HEAT ADVISORY IS IN EFFECT UNTIL 8 P.M. MODERATE TO MAJOR FLOODING WILL CONTINUE ON THE ILLINOIS RIVER...WHILE MINOR FLOODING CONTINUES ON PORTIONS OF THE SPOON RIVER AND SALT CREEK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY...BUT THESE ARE CURRENTLY NOT EXPECTED TO BE SEVERE. HEAT INDICES AROUND 100 OR GREATER WILL RETURN FOR FRIDAY AND SATURDAY. MODERATE TO MAJOR FLOODING WILL CONTINUE ON THE ILLINOIS RIVER. MINOR FLOODING ON THE SPOON RIVER AND SALT CREEK WILL SUBSIDE OVER THE NEXT FEW DAYS...BUT WILL PERSIST ALONG THE WESTERN END OF THE SANGAMON RIVER MUCH OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...WITH THE BEST CHANCES LATE AFTERNOON THROUGH EVENING. A CONFERENCE CALL FOR EMERGENCY MANAGERS AND MEDIA WILL BE HELD AT 11 AM. ILZ038-043>045-053>056-061-062-066-141100- CHAMPAIGN-COLES-CUMBERLAND-DE WITT-DOUGLAS-EFFINGHAM-MACON-MCLEAN- MOULTRIE-PIATT-SHELBY- 846 AM CDT MON JUL 13 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTH CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO AREAS ALONG AND NORTH OF I-74 LATER THIS MORNING AS A LARGE AREA OF THUNDERSTORMS MOVES SOUTHEAST FROM THE UPPER MISSISSIPPI VALLEY. DAMAGING WINDS ARE THE GREATEST CONCERN WITH THESE STORMS...ALTHOUGH ISOLATED STORMS MAY ALSO CONTAIN HAIL. HEAVY RAIN WILL BE POSSIBLE AS WELL...AND MAY ADD TO ONGOING FLOODING PROBLEMS. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT. A SUBSTANTIAL RISK FOR SEVERE THUNDERSTORMS WILL RE-DEVELOP IN THE AFTERNOON TO EVENING. DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE WITH THE STRONGER STORMS. THE THREAT SHOULD TRANSITION INTO A MORE WIDESPREAD DAMAGING WIND EVENT WITH THE THUNDERSTORMS IN THE EVENING. MAXIMUM HEAT INDEX VALUES WILL RANGE FROM 105 TO 108 DEGREES AND A HEAT ADVISORY IS IN EFFECT UNTIL 8 P.M. MINOR FLOODING WILL CONTINUE ALONG THE EAST END OF THE SANGAMON RIVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY...BUT THESE ARE CURRENTLY NOT EXPECTED TO BE SEVERE. HEAT INDICES AROUND 100 OR GREATER WILL RETURN FOR FRIDAY AND SATURDAY. MINOR FLOODING ALONG THE EAST END OF THE SANGAMON RIVER IS EXPECTED TO SUBSIDE EARLY THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...WITH THE BEST CHANCES LATE AFTERNOON THROUGH EVENING. A CONFERENCE CALL FOR EMERGENCY MANAGERS AND MEDIA WILL BE HELD AT 11 AM. ILZ046-057-063-067-068-071>073-141100- CLARK-CLAY-CRAWFORD-EDGAR-JASPER-LAWRENCE-RICHLAND-VERMILION- 846 AM CDT MON JUL 13 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO AREAS ALONG AND NORTH OF I-74 LATER THIS MORNING AS A LARGE AREA OF THUNDERSTORMS MOVES SOUTHEAST FROM THE UPPER MISSISSIPPI VALLEY. DAMAGING WINDS ARE THE GREATEST CONCERN WITH THESE STORMS...ALTHOUGH ISOLATED STORMS MAY ALSO CONTAIN HAIL. HEAVY RAIN WILL BE POSSIBLE AS WELL...AND MAY ADD TO ONGOING FLOODING PROBLEMS. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT. A SUBSTANTIAL RISK FOR SEVERE THUNDERSTORMS WILL RE-DEVELOP IN THE AFTERNOON TO EVENING. DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE WITH THE STRONGER STORMS. THE THREAT SHOULD TRANSITION INTO A MORE WIDESPREAD DAMAGING WIND EVENT WITH THE THUNDERSTORMS IN THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY...BUT THESE ARE CURRENTLY NOT EXPECTED TO BE SEVERE. HEAT INDICES AROUND 100 OR GREATER WILL RETURN FOR FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...WITH THE BEST CHANCES LATE AFTERNOON THROUGH EVENING. A CONFERENCE CALL FOR EMERGENCY MANAGERS AND MEDIA WILL BE HELD AT 11 AM. HJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
848 AM CDT MON JUL 13 2015
ILZ045-046-131445-
CHAMPAIGN-VERMILION-
848 AM CDT MON JUL 13 2015
...SIGNIFICANT WEATHER ADVISORY FOR VERMILION AND NORTHEASTERN
CHAMPAIGN COUNTIES UNTIL 945 AM CDT...
AT 848 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF
HOOPESTON TO 12 MILES EAST OF COLFAX...AND MOVING SOUTHEAST AT 55
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...RANTOUL...HOOPESTON...WESTVILLE...TILTON...CATLIN...
OAKWOOD...ROSSVILLE...THOMASBORO...GIFFORD...OGDEN...POTOMAC...
RANKIN...FITHIAN...BELGIUM...VERMILION COUNTY AIRPORT...BISMARCK...
LUDLOW...ROYAL AND HENNING.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 57 BETWEEN MILE MARKERS 243 AND 257.
INTERSTATE 74 BETWEEN MILE MARKERS 197 AND 220.
LAT...LON 4020 8823 4040 8836 4040 8794 4049 8793
4049 8753 3999 8753
TIME...MOT...LOC 1348Z 318DEG 47KT 4063 8749 4061 8838
BARKERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
854 AM CDT MON JUL 13 2015
ILZ028-030-131445-
STARK-MARSHALL-
854 AM CDT MON JUL 13 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL AND NORTHEASTERN
STARK COUNTIES UNTIL 945 AM CDT...
AT 854 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELMIRA...OR 26 MILES NORTHWEST OF LACON...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LACON...HENRY...OSCEOLA...BRADFORD...SPARLAND...ELMIRA...CAMP
GROVE...CASTLETON...HOPEWELL...MARSHALL COUNTY AIRPORT AND LAKE
WILDWOOD.
LAT...LON 4115 8964 4115 8933 4112 8933 4110 8935
4110 8922 4109 8921 4093 8930 4093 8935
4097 8945 4099 8952 4115 8992 4115 8987
4116 8987 4123 8986 4124 8964
TIME...MOT...LOC 1354Z 292DEG 32KT 4123 8984
BARKERThe Quad Cities radar (KDVN), 93 km away, was scanning. The volume nearest the first event began at 14:14 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Several large tree limbs were blown down and a shed was damaged by the wind.
A tree and power lines were blown down at 2650 N about 4 miles west of Bismarck.
A tree was blown down across the railroad tracks at 3rd Street in Danville.
A tree and power lines were blown down on Douglas Street in Catlin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584630, 584631, 584632, 584633, 584634.